Originally published May 10 2011
Part III, Be Aware of the Very Real Dangers of Quinolone Antibiotics: Chronic Intestinal Damage
by Kerri Knox, RN
(NaturalNews) Part 1 and 2 of this series on the dangers of the Quinolone and Fluoroquinolone class of antibiotics discussed their ability to cause tendon rupture and whole body toxicity symptoms similar to Fibromyalgia. This installment discusses the very real and devastating possibility of chronic long-term intestinal damage, and even death, from these antibiotics.
Most people are familiar with the fact that antibiotics can kill some of the good bacteria in the intestinal tract and lead to yeast overgrowth infections, but yeast are not the only 'bugs' that can flourish after good intestinal bacteria are killed. A bacterium called Clostridium Difficile, or 'C-Diff' for short, is a common problem that can lead to diarrhea, serious long-term damage to the digestive tract and even death if left untreated. While this infection can be caused by any antibiotic, the Quinolone antibiotics are one of the biggest culprits, leading to C-Diff 'Superbugs' that are more contagious and cause higher rates of life-threatening problems.
"However, our findings suggest that fluoroquinolones may
exert selective pressure favoring the emergence of
epidemic fluoroquinolone-resistant C. difficile strains"
'Effect of Fluoroquinolone Treatment on Growth of and Toxin
Production by Epidemic and Nonepidemic Clostridium difficile Strains'
Truly, the problems associated with a C diff infection from the Quinolone antibiotics are frightening and can have serious long-term health effects. The bacteria releases toxins into the intestines that cause a characteristic inflammation and damage known as C-Difficile Colitis, Pseudomembranous Colitis or CDAD for C Difficile-Associated Disease. CDAD, if left undiagnosed, can lead to such extensive damage that it may even require surgery to remove the damaged portion of the intestine- if it doesn't lead to death first. With the incidence of CDAD having exploded 5 fold in the past decade while also being the reported cause of death of 20,642 people between 1999-2004, the danger of C diff from taking antibiotics is not minor.
"Surgical intervention was required for 5% of patients with
C difficile colitis, with an operative mortality of 30%."
Clostridium difficile colitis:
An increasing hospital-acquired illness
The vast majority of people who die from this infection, however, are elderly or have other serious health problems that may have been a contributing factor in their death. A larger problem may be those taking the Quinolones who are healthier, and so they may not get a severe enough infection to cause the characteristic diarrhea and fever that are the 'classic' C-diff symptoms. Instead, they may get a 'subclinical' infection where small amounts of damage are done slowly over time leading to chronic intestinal damage, nutritional malabsorption and persistent vague symptoms such as fatigue, joint pain and food allergies. Unfortunately, because these people are never suspected of having C-diff, they end up going to doctors for years with a set of minor to moderate health complaints that the medical profession is generally unable to find an answer for.
This series highlighted only a few of the problems that have been reported as side effects of the Quinolone class of antibiotics. While it is recommended by nearly all researchers and medical agencies that antibiotics be prescribed carefully and only for documented serious bacterial infections, Quinolone antibiotics continue to be recommended to the unsuspecting public for infections like sinusitis and bronchitis that may not even be caused by bacterial infections at all! The next time that a doctor recommends Cipro, Levaquin, Avelox or any other Quinolone or Fluoroquinolone antibiotic be sure to consider whether the risk - "however small" - of contracting a permanently disabling side effect such as tendon rupture, severe digestive tract damage or Fibromyalgia-like symptoms is worth it.
About the authorKerri Knox, RN is a Registered Nurse and Functional Medicine Practitioner.
With over 14 years of experience in health care, she has the unique perspective of being solidly grounded in Conventional Medicine and being well versed in Alternative Medicine.
She can help you to to find and repair the UNDERLYING CAUSES of illness using cutting edge in home lab testing that finds nutritional deficiencies, hidden infections and chemical and metal toxicities that contribute to ill health.
She can be reached through her websites at:
Easy Immune System Health.com
Side Effects Site
All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml